Missouri, 2008

Flash Flooding and Flood in Missouri, April 3 to 4, 2008

April 3 to 4, 2008 · NWS PAH · 12 events in 8 counties and zones

A warm front moved slowly north across southeast Missouri during the afternoon. Large clusters of thunderstorms produced very heavy rain and a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$90,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front moved slowly north across southeast Missouri during the afternoon. Large clusters of thunderstorms produced very heavy rain and a few reports of large hail. Rainfall amounts averaged from 2 to 4 inches during the 24-hour period, with isolated higher amounts up to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 12:45 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Apr 3, 12:45 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CDT THU APR 3 2008

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING FROM A LOW OVER
THE TX PANHANDLE EASTWARD JUST SOUTH OF FA. HIGH PRESSURE WAS
EXITING THE EASTERN SEABOARD NEAR NYC. REGIONAL RADAR LOOP SHOWS
SOME RAIN LIFTING NORTHEAST OUT OF AR INTO SOUTHERN MO. LDS CHART
INDICATES SOME ISOLATED THUNDER EMBEDDED WITH THE RAIN NEAR THE MO
BOOTHEEL.

00Z THU MODEL RUNS ALL STILL IN GOOD AGREEMENT WITH BRINGING THE
PRECIP OVER THE ENTIRE AREA THIS MORNING AS SURFACE WARM FRONT LIFTS
NORTH THROUGH THE FA. THE MAIN THREAT WILL BE FLOODING OF COURSE
MAINLY AFTER 00Z FRIDAY THROUGH 12Z MONDAY. THE FRONT WILL STALL
OVER THE AREA AS LOW PRESSURE ADVANCES ALONG THE FRONT AND UP THE
OHIO VALLEY THIS EVENING. THEN ANOTHER ROUND AFTER MDNGT AS AN UPPER
LEVEL SHORT WAVE ROTATES THROUGH THE FA FROM WEST TO EAST...PUSHING
THE FRONTAL BOUNDARY SOUTH ACROSS THE FA THROUGH THE EARLY MORNING
HOURS. THE MAIN THREAT WILL BE FLOODING RAINS. ALTHOUGH SEVERE WILL
BE POSSIBLE AS WELL. WILL TWEAK THUNDER WORDING TODAY TO SCT AS
SHOWALTERS GO NEGATIVE ACROSS THE AREA BY AFTERNOON...WITH K
INDICIES FROM 30 TO 35. HOWEVER DONT EXPECT MUCH IN THE WAY OF
SEVERE DURING THE DAY WITH POSITIVE LIS AND LITTLE TO NO SFC BASED
CAPE. HAIL A POSSIBILITY WITH FREEZING LEVEL NEAR 11K FEET AND WET
BULB ZERO BELOW 10K FEET. BUT WOULD NOT EXPECT SEVERE HAIL DURING
THE DAY. THE BEST CHC OF ANY SVR WILL BE THIS EVENING AS SFC BASED
CAPE RISES TO AROUND 500 J/KG2. LIS GO NEGATIVE. WET BULB ZERO
DROPS BELOW 8K FEET.

OTHERWISE IN VIEW OF THE SLOWER DEPARTURE FRI AFTN WITH 00Z THU NAM
RUN DID EXTEND THE HIGHER POPS INTO THE AFTN BUT STILL TAPERED OFF
BY AFT 20Z FRIDAY AND REMOVED ALL THUNDER. 00Z THU GFS SUGGEST SLGT
CHC OF RAIN 06Z TO 12Z MON BUT THE 12Z ECMWF STILL HAS IT LATER.
THUS WILL NOT MAKE ANY CHANGES ATTM.

NOT MANY CHANGES ON TEMPS. JUST MINOR TWEAKS TO REFLECT LATEST
GUIDANCE AND COLLABORATION. MAINLY SLIGHTLY COOLER BEHIND THE COLD
FRONT IN THE SHORT TERM.

&&

.AVIATION...
GUIDANCE AGREES IN A FRONTAL BOUNDARY DEVELOPING OVER THE REGION
THURSDAY. THE TAF SITES WILL SEE LIGHT EASTERLY WINDS BECOME
SOUTHERLY AT 8 TO 12 KTS BY EARLY THIS AFTERNOON. WINDS WILL BE
VARIABLE IN THE SHOWERS AND THUNDERSTORMS...AND THEN WILL BECOME
NORTHWEST TOWARD DAYBREAK FRIDAY...AS THE FRONT MOVES BACK SOUTH AS
A COLD FRONT.

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO FRIDAY
MORNING. ONE ROUND WILL IMPACT THE AREA WITH MAINLY MVFR CONDITIONS
THIS MORNING. THERE IS A CHANCE OF IFR CEILINGS WORKING THEIR WAY
INTO THE REGION THIS AFTERNOON...AS THE SOUTHERLY WINDS DEVELOP. THE
MAIN ROUND OF SHOWERS AND STORMS WILL DEVELOP ALONG THE FRONT THIS
EVENING. THE FRONT AND PRECIPITATION WILL SLOWLY SAG SOUTH THROUGH
THE OVERNIGHT HOURS. LOCALIZED CONVECTIVE WIND GUSTS TO 50KTS WILL
BE POSSIBLE DURING THIS TIME. IFR CEILINGS WILL PREVAIL IN MOST
AREAS THIS EVENING THROUGH AT LEAST FRIDAY MORNING...WITH THE
POTENTIAL FOR SOME LIFR CEILINGS AND IFR VISIBILITIES IN THE
STRONGER SHOWERS AND STORMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY
     AFTERNOON FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY
     AFTERNOON FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY
     AFTERNOON FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY
     AFTERNOON FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

KH/DS
Hazardous weather outlook, Apr 3, 3:20 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
420 AM CDT THU APR 3 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
420 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
TODAY INTO EARLY FRIDAY AFTERNOON. 2 TO 4 INCHES OF RAIN IS
FORECAST FOR THE QUAD STATE WITH SOME READINGS UP TO 5 INCHES
POSSIBLE FOR STORM TOTALS. THESE HEAVY RAINS MAY CAUSE FLASH
FLOODING...PROLONG ONGOING FLOODING...OR CAUSE A SECONDARY RISE
IN RIVER LEVELS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE QUAD STATE TODAY AND ESPECIALLY OVERNIGHT. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WIND AND HAIL BUT AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE BEST CHANCE OF SEVERE WEATHER
WILL BE OVER SOUTHEAST MISSOURI WITH THE THREAT DECREASING
TOWARD SOUTHWEST INDIANA. REFER TO THE LATEST WATCHES...WARNINGS
...AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
THROUGH EARLY FRIDAY AFTERNOON. THE BEST CHANCE OF HEAVY RAIN WILL
OCCUR BEFORE SUNRISE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE TODAY AND OVERNIGHT. IN
ADDITION PLEASE FORWARD HEAVY RAINFALL MEASUREMENTS OR FLOODING TO
THE NATIONAL WEATHER SERVICE.

KH

The radar

The St Louis radar (KLSX), 170 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 hail, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Wayne

When
April 3, 12:15 PM CST
Where
Wayne County, Piedmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -90.720

Hail, Cape Girardeau

When
April 3, 1:22 PM CST to 1:33 PM CST
Where
Cape Girardeau County, Jackson to 3.21 mi E of Burfordville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.380, -89.670

Nickel to walnut size hail covered the ground in Jackson. Penny size hail was reported between Jackson and Burfordville.

Flash Flood, Bollinger

When
April 3, 3:00 PM CST to April 4, 12:10 AM CST
Where
Bollinger County, 1.72 mi SSW of Grassy to 0.88 mi SSE of Grassy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.246, -90.126

Highway H was closed between Zalma and Grassy. Water was over Highway PP.

Flash Flood, Cape Girardeau

When
April 3, 3:00 PM CST to April 4, 12:10 AM CST
Where
Cape Girardeau County, 2.79 mi NNW of Jackson to 2.3 mi ENE of Arbor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.416, -89.693

Water was over the roadway on U.S. Highway 61 on the northern edge of Jackson. The road was not closed. South of Delta, Highway P was closed due to two feet of water over it. Highway EE was closed between Delta and Chaffee. A spotter in Cape Girardeau reported one inch of rain in 45 minutes.

Flash Flood, Scott

When
April 3, 3:00 PM CST to April 4, 12:10 AM CST
Where
Scott County, 0.54 mi SSE of Benton to 0.75 mi E of Caney Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.092, -89.567

Water was over Route E near Commerce, Interstate 55 near Benton, Route A near New Hamburg, and U.S. Highway 61 near Benton. Several streets in Chaffee were under water. Due to a washed out bridge, Route W was closed from Route P to Route CC.

Flash Flood, Stoddard

When
April 3, 3:00 PM CST to April 4, 12:10 AM CST
Where
Stoddard County, 2.46 mi NW of Brownwood to 2.83 mi WNW of Brownwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.108, -89.978

Water was over streets in the town of Advance. State Highway BB was flooded at the intersection of Highway C. The westbound lane of Highway C was closed. A few other lesser-travelled state roads were closed. At Dexter, a large tree was among the debris that washed into a ditch adjacent to Highway 25. Leaks in the roofs of school buildings in Bloomfield caused some damage.

Hail, Ripley

When
April 3, 5:22 PM CST
Where
Ripley County, Doniphan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.620, -90.820

Flash Flood, Butler

When
April 3, 6:30 PM CST to 11:59 PM CST
Where
Butler County, Poplar Bluff to 2.03 mi E of Harviell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.750, -90.400

Route 142 was closed east of Neelyville due to flooding of Cane Creek. Route N was closed due to river flooding. In Poplar Bluff, street crews were out all night closing streets due to high water. One street was closed due to flooding of Pike Creek. Rainfall at the Poplar Bluff airport was 3.68 inches.

Flash Flood, Ripley

When
April 3, 6:30 PM CST to 11:59 PM CST
Where
Ripley County, 1.31 mi WSW of Doniphan to 1.16 mi S of Naylor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.610, -90.841

Several secondary roads and one highway were closed for a short period of time due to high water. Route H was closed from Route 142 to the Arkansas state line. Due to flooding of roads near the Little Black River in the Naylor area, Naylor schools were closed.

Flash Flood, Wayne

When
April 3, 6:30 PM CST to 11:59 PM CST
Where
Wayne County, Greenville to 2.73 mi WNW of Old Greenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.130, -90.470

Route FF was closed from U.S. Highway 67 to Route 34 due to the high level of Lake Wappapello. Route C was closed from Route E to Route 34.

Lightning, Mississippi

When
April 3, 7:30 PM CST
Where
Mississippi County, East Prairie
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.780, -89.380

A man was struck by lightning while walking home with an umbrella. He received burns and was taken to a St. Louis hospital. He was released within a week.

Flood, Mississippi

When
April 4, 12:00 AM CST to 7:00 AM CST
Where
Mississippi County, Bertrand to 2.48 mi SW of East Prairie
Cause
Heavy Rain
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
36.920, -89.430

County Road 401 collapsed due to heavy rainfall. Between 40 and 50 county roads were impassable. In the city of East Prairie, at least five roads were impassable. Two schools dismissed early due to sewer overflows. Several state highways were closed due to flooding, including the entire length of Routes YY and B. U.S. Highway 60 near Bertrand was reduced to one lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87235, 87236, 87683, 87684, 87687, 87689, 87237, 87693, 87695, 87696, 91197, 89580.